Has your child ever been labelled “penicillin allergic”? Interestingly, up to 10% of people (of all ages) report having a penicillin allergy, but only about 1% are truly allergic. I see this often in my own practice, especially when seeing a new patient and inquiring about drug allergies, and the parent replies, “ she is penicillin allergic, and developed a rash when she was younger”. In many if not most of those cases the child is not allergic to penicillin.
Penicillins are a class of antibiotics known as beta-lactams and include not only penicillin but amoxicillin, augmentin, oxacillin and nafcillin, just to name a few. If you are incorrectly identified as penicillin allergic, when your doctor needs to prescribe an antibiotic they may resort to another class of antibiotic, which are not only more expensive but often may cause more side effects.
Penicillins are the antibiotic of choice and the first line treatment for many pediatric bacterial illnesses including otitis ( ear infections ), strep throat, and sinus infections. They are not only effective, but they are typically inexpensive and have few side effects….which includes allergic reactions.
Penicillin allergy is an immune - mediated reaction which usually causes hives ( raised rash ), face or throat swelling, difficulty breathing and in some cases life threatening anaphylaxis. Intolerance to penicillin is different than being allergic, and in this case symptoms are more likely nausea, diarrhea, headache or dizziness, which may make you uncomfortable but are not immune mediated.
In pediatrics, many children present with a viral illness that includes several days of fever and upper respiratory symptoms, and are then also found to have an ear infection. They are given a prescription for amoxicillin and several days later develop a rash. Many viral infections in children also cause a rash, which is typically red, flat and covers the trunk, face and extremities and does not cause any other symptoms which are seen with a true penicillin allergy. This rash is benign, but unfortunately many young children will be seen at an urgent care or even an ER due to the rash. The parents are told that their child is penicillin allergic and the antibiotic is changed…and the label “pen allergic” sticks….for many years or even life. I even saw this rash occur in one of my own sons while on an antibiotic. He is NOT allergic!
The good news is that most children are truly not penicillin allergic, and if possible I try to see all of my patients who report a rash while they are on an antibiotic. At times this is not possible, and now with the advent of “smart phones” I have parents send me a picture of the child and the rash. This often helps in determining if the rash truly appears allergic and to identify if there are other symptoms. Back to the “get a good history”.
If I see an older patient who has had a rash on amoxil when they were little and had no other adverse effects (get a good history), I will sometimes try using a penicillin again, as most people also “outrgrow” their sensitivity after about 10 years. If it is my patient and I have seen the rash I tell the parents that this is not a “pen allergy” and I will use penicillins again. Some patients will report a “pen-allergy” but say I can take “augmentin” which is penicillin derivative, so that makes it easy to know they are not allergic. If I am unsure if a child has had a true penicillin allergy I will refer them to a pediatric allergist for skin testing. Skin testing is not painful and is an important method for documenting a true allergy.